North Dakota, 2017

Hail in North Dakota, August 26, 2017

August 26, 2017 · NWS BIS · 3 events in 2 counties and zones

An upper level short wave trough approached the area in the late afternoon and early evening when enhanced instability was noted. Thunderstorms developed, with some becoming severe over southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level short wave trough approached the area in the late afternoon and early evening when enhanced instability was noted. Thunderstorms developed, with some becoming severe over southwest North Dakota. Several law enforcement vehicles were damaged by large hail in Grant County, while tennis ball sized hail was reported in Hettinger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 26, 12:33 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 26, 12:33 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
233 PM CDT Sat Aug 26 2017

.SHORT TERM...(This evening through Sunday)
Issued at 233 PM CDT Sat Aug 26 2017

Thunderstorm potential, mainly south and west of the Missouri
River, is the main weather concern through this evening.

As of 19 UTC, weak, elevated convection continues in advance of
a mid-level impulse in northwest flow aloft that's characterized
by a RAP-analyzed vorticity maximum approaching southwestern ND.
Weak low-level flow is contributing to correspondingly weak mixing
of the lower atmosphere, which is in part helping to maintain an
area of upper 50s to lower 60s F dewpoints across most of western
and central ND. That in turn is yielding MLCAPE of 1500-2000 J/kg.
Effective-layer shear this afternoon and evening is expected to
range from only 20 kt in the Turtle Mountain region (where the
threat of severe storms is thus negligible) to 30 to 40 kt in
western and south central ND. The primary uncertainty with the
convective forecast relates to the coverage of surface-based
storms in the late afternoon and evening due to a combination of
weak low-level convergence, the fact that the primary forcing
aloft tied to the mid-level wave will be focused in western SD by
00 UTC, and potential capping shown in some model soundings. In
regard to the latter concern, soundings from the 12 UTC NAM
suggest MLCIN in excess of -75 J/kg will persist through early
evening, while more recent RAP output suggests MLCIN may be more
minimized in favor of at least a few boundary-layer-based storms,
mainly in far southwestern ND.

While uncertainty in storm coverage continues, we have to note
that trends in the most recent HRRR and ESRL-HRRR runs reversed
their prior course of a muted event and instead are starting to
favor a severe risk centered on the Hettinger, Mott, and Elgin
areas in the 21-00 UTC time frame. Given those trends, we chose
to continue explicitly mentioning a risk of severe storms in the
gridded and point-and-click forecasts across all of southwest and
into Grant and Sioux Counties in far south central ND through the
early evening. Weak low-level wind fields and deep west-northwest
flow above 700 mb will yield elongated straight-line hodographs
in favor of splitting storms and multicell clusters, but the CAPE
and shear setting, mid-level lapse rates around 7 C/km, and
sounding analog matching techniques all favor a severe hail and
wind risk with any established storms. We will continue
advertising hail up to the size of half dollars and wind gusts up
to 60 mph as the primary hazards, though again, storm coverage is
uncertain and if anything we may end up with only one or two
severe storms before the main event becomes established further
south in SD.

Otherwise, a surface high is expected to shift southward into the
area tonight and Sunday. We leaned on the cooler edge of guidance
for lows tonight given the proximity of the surface ridge, with
forecast lows from the upper 40s to lower 50s F. Patchy fog may
form given light winds and minimal low-level turbulence, but we
refrained from adding it to the forecast at this time since not
much support exists for its formation in deterministic high-
resolution guidance. Highs by Sunday afternoon are forecast to
range from the upper 70s F in the James River valley to the mid
80s F in western ND.

.LONG TERM...(Sunday night through Saturday)
Issued at 233 PM CDT Sat Aug 26 2017

Warm and mainly dry weather is forecast next week under the
influence of a 500 mb ridge that is forecast to amplify out of the
western U.S. and into the northern Plains. The 00 and 12 UTC GFS
and ECMWF and their ensembles support widespread highs in the 80s
to lower 90s F, with the warmest days possibly coming Tuesday and
Friday. A lee surface trough will likely be present in eastern MT
during this period, and could offer a non-zero risk of convection
depending on low-level moisture return, but in the probability of
precipitation will generally be low until the ridge flattens late
in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 233 PM CDT Sat Aug 26 2017

VFR conditions will prevail this afternoon through Sunday morning.
However, there is a chance of thunderstorms in parts of western
and central ND this afternoon and evening. A few storms could be
severe in the southwest and far south central. Patchy fog is also
possible tonight and Sunday morning, with potential sub-VFR
conditions, but confidence in its occurrence was too low to
mention in the 18 UTC TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CJS
LONG TERM...CJS
AVIATION...CJS
Hazardous weather outlook, Aug 26, 12:51 PM MST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
251 PM CDT Sat Aug 26 2017

NDZ001>005-009>013-019>023-025-034>037-046>048-050-051-272000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
251 PM CDT Sat Aug 26 2017 /151 PM MDT Sat Aug 26 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance of thunderstorms across portions of
northwest and central North Dakota this afternoon and early
evening, including the Turtle Mountain region. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms Thursday and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ017-018-031>033-040>045-272000-
McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Grant-
Bowman-Adams-Sioux-
251 PM CDT Sat Aug 26 2017 /151 PM MDT Sat Aug 26 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible across southwest
and far south central North Dakota this afternoon and into the
early evening. A few thunderstorms may be severe with large hail
to half dollar size, damaging winds to 60 mph, and dangerous
lighting, especially near the North and South Dakota state line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms Thursday and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
southwest and far south central North Dakota.

CJS

The radar

The Bismarck radar (KBIS), 102 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hettinger

When
August 26, 2:22 PM MST to 2:26 PM MST
Where
Hettinger County, 13.81 mi NNE of Burt
Measured
2.5 in hail
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
46.560, -102.060

There was damage to vehicles and roofs.

Hail, Grant

When
August 26, 2:48 PM MST to 2:57 PM MST
Where
Grant County, 1.38 mi N of New Leipzig
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
46.390, -101.950

There was damage to vehicles and roofs.

Hail, Grant

When
August 26, 2:54 PM MST to 2:58 PM MST
Where
Grant County, New Leipzig
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
46.370, -101.950

Several law enforcement vehicles were damaged by the large hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716109, 716108, 716106.